Jump to content

Beta Blockers and Hypotension


Dizzy Dame
 Share

Recommended Posts

I suffer from POTS and Orthostatic Hypotension. My doctor wants to put me on Beta Blockers for the POTS, but I've heard that they lower bloodpressure. Is there anyone who is on Beta Blockers with Hypotension? Did they make it worse? Better?

I want to try to control my heart, but I don't want to start greying out again because of a hypotension relapse (my blood pressure has just gotten under control).

Link to comment
Share on other sites

Many people are on beta blockers for Pots with success. I have now tried 3. The first was Toprol and it made my heart rate remain at 40 so it had to be stopped. The second was atenolol, with this my blood pressure continued to drop and my heart rate increased upon standing, I also had worsened anxiety and depression and tremors. I now am on nadolol, there is somewhat improvement with my blood pressure and heart rates, but it does seem to be making my asthma worse. I also take midodrine along with this to increase my blood pressure. My diagnosis is NCS and POTS. I do have sensitivities to medication, and everyone seems to react differently to these medications. I was wondering that too though, because it says beta blockers are used to treat high blood pressure and control tachycardia. I am curious to read any feedback on this that others have. That others have had success with them makes me think it is worth a try. I am on my third one and this may be a type of medication that isn't going to work for me...but then there are so many others it does work for. Good luck! I am sure there will be several people on this site who know more about this, so I look forward to reading there replies. Take Care!

Link to comment
Share on other sites

I am on nadolol (beta blocker). At first I was on 20mg of nadolol and it worked well in that it decreased my heart rate; however, it also decreased my blood pressure. Not so much that I was fainting, but I did feel light-headed. My doctor decreased my beta blocker to 10mg per day (I can add another 10mg mid-day if I notice a lot of palpitations), and it has been doing fine with both heart rate and blood pressure. I just put a lot of salt on things and increase my fluids to get my blood pressure up a little.

Link to comment
Share on other sites

Same here. I started at 20 mg Nadolol and my BP plummetted but my heart was,nt so fast . I GREYED OUT AND LAYED ON THE FLOOR A LOT. I have the chronic Hypotension made worde when standing . I was diagnosed in May05 with O.I., Pots Hypovalemia, and today we discovered I have Mitral Valve Prolapse. After another round of tests we will try the Vasoconstrictors. My new cardiologist reccomended the internet and this forum so that we can gather as much info as possible. Goodluck and I hope you find what works best for you!

Link to comment
Share on other sites

The first medicine my dr tried me on was Atentolol, and that made things worse for me. I started blacking out everyday. Needless to say he took me off of it and won't put me on anymore betablockers.

Link to comment
Share on other sites

pamela - it's great to hear that your doc actually pointed you the forum :)

dizzy - welcome to the site! you're definitely in good company in regard to the issue of POTS & orthostatic hypotension. when i was first diagnosed with NCS i was tried on a BB (toprol) & it was a disaster. lots of years & other med combos later - many that worked pretty well for at least some period of time - i've now been on another BB (inderal/propranol) based on my response to med trials at vanderbilt in may. i'm on a pretty small dose though (10mg every 4.5 hours) and CANNOT take it alone; when i did in the med trial it was NOT at good thing - for me...in addition to other things, i take my inderal, mestinon, & midodrine as a "package deal"; the mestinon & midodrine help raise my BP (among other things). while i'm by no means doing how i'd like to be doing, without this med combo i'm in much worse shape...

hope this helps...

:) melissa

Edited by Sunfish
Link to comment
Share on other sites

i take beta blockers and have hypotension, and i couldnt survive, literally without them,since they let me eat alittle food!! although after a while i have to increase the dose and switch to another, since they lose their effect, i rotate propranolol, bisoprolol, atenolol, and nadalol, and i was really afraid that increasing the dose would lower my already low bp, but many times the opposite happened, the bp actually went up alittle, which was a shock, so i guess everyone responds differently and its just a trial and error process, good luck!

radha

Link to comment
Share on other sites

Just wanted to let you know also, that my daughter with NCS/POTS, has never taken a beta blocker. She uses Florineff (fluodrocortisone) and ProAmatine (midodrine) to control her symptoms. She also takes potassium (Dr. prescribed) as the florineff can lower your potassium. Other than that she does the usual non medication measures for symptoms. So for some a beta blocker isn't always necessary. For some they help, and for some the beta blocker's give them trouble. So perhaps there are other medication alternatives you can try before trying a beta blocker. Good Luck!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...